Hail, Yuma
- When
- July 11, 7:17 PM MST to 7:20 PM MST
- Where
- Yuma County, Wray
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.080, -102.230
Hail was mostly dime to quarter size with a few larger stones the size of golf balls.
A large area of slow-moving thunderstorms developed over Kit Carson and Yuma Counties early in the evening and produced two to three inches of rain north of Seibert, as well as golf ball hail in Wray. Road 17 was temporarily covered by 2-3 feet of water near Hell Creek near and south of Road JJ.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A large area of slow-moving thunderstorms developed over Kit Carson and Yuma Counties early in the evening and produced two to three inches of rain north of Seibert, as well as golf ball hail in Wray. Road 17 was temporarily covered by 2-3 feet of water near Hell Creek near and south of Road JJ. A CoCoRaHS observer a few miles south of this area reported extremely intense rainfall rates and 2.49 of rain in one hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 11, 5:58 PM MST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 658 PM MDT FRI JUL 11 2014 .UPDATE... ISSUED AT 648 PM MDT FRI JUL 11 2014 UPDATED EVENING FORECAST TO REFLECT RADAR TRENDS AND LATEST MODEL DATA. AREA OF STORMS CONTINUES TO SLOWLY MOVE EAST-NORTHEAST TOWARD EAST CENTRAL COLORADO WHILE STORMS ALSO FIRE ALONG FRONTAL BOUNDARY/NOSE OF LOW LEVEL JET OVER THE WESTERN 1/3 OF THE AREA. LARGER AREA OF STORMS OVER NORTHEAST COLORADO APPEARS TO BE SURFACE BASED AS WELL AS THE STORMS ALONG THE FRONTAL BOUNDARY. HOWEVER OVER THE NEXT HOUR STORMS SHOULD BECOME MORE ELEVATED. RUC ANALYSIS PLACES 1500-2500J/KG OF ELEVATED CAPE BY LIFTING PARCEL FROM 800MB OVER THE NORTHERN HALF OF YUMA COUNTY...WITH LESS THAN 30 J/KG OF CINH. BEST INSTABILITY WILL BE DURING THE NEXT COUPLE OF HOURS THEN TAPER OFF AS ENVIRONMENT STABILIZES AND MORE UNSTABLE AIR MOVES NORTH OF THE AREA. KEPT LINGERING PRECIP. CHANCES INTO THE OVERNIGHT HOURS DUE TO NOSE OF LOW LEVEL JET REMAINING OVER THE FAR WESTERN PART OF THE AREA WITH ELEVATED CAPE FROM 700MB AROUND 800-900J/KG WITH CINH UNDER 40 J/KG. ANY ELEVATED CONVECTION SHOULD END BEFORE SUNRISE DUE TO THE NOSE OF THE LOW LEVEL JET MOVING FURTHER SOUTH AWAY FROM THE ELEVATED INSTABILITY. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 141 PM MDT FRI JUL 11 2014 TONIGHT... HOT CONDITIONS ACROSS THE CWA THIS AFTERNOON WITH TEMPERATURES RANGING IN THE MID TO UPPER 90S...WITH ONLY SCATTERED MID/HIGH CLOUDS AROUND THE AREA. WARMTH TO CONTINUE INTO THE OVERNIGHT HOURS WITH SOME INCREASING CLOUDS AS CONVECTIVE ACTIVITY SLOWLY SHIFTS EASTWARD FROM THE ROCKIES ALONG FRONTAL BOUNDARY. MAIN AFFECTED AREAS WILL BE OVER WESTERN ZONES BASED ON TRACK OF EXPECTED STORMS...AS LOW PRESSURE SITTING ALONG THE BOUNDARY WILL LIFT NE THROUGH THE OVERNIGHT. HIGHEST POP CHANCES WILL BE WEST...TAPERING TO NOTHING OVER CENTRAL AND EASTERN ZONES. IF ANY STORMS DO DEVELOP...LOCALIZED DOWNPOURS COULD ENSUE WITH PW/S OVER AN INCH. BEST MODEL INSTABILITY FROM LAPS CAPE/LI STILL FAVOR WESTERN ZONES OVERNIGHT. LOOKING FOR OVERNIGHT LOWS TO RANGE IN THE 60S...AND WINDS 15-25 MPH W/ LOCALIZED GUSTS NEAR 30 MPH SHIFTING FROM WEST TO EAST OVERNIGHT. SATURDAY... REMNANTS OF FRONT GOING INTO SATURDAY WILL REMAIN ALONG OR JUST NORTH OF NORTHERN BORDER ZONES...WITH LIGHT RW/-TRW POSSIBLE. MODELS CONTINUE TO SHOW COLD FRONT TO THEN SINK SE SLOWLY ACROSS THE CWA THROUGH THE DAY SATURDAY. BEST DYNAMICS SUPPORT MORE AREAL COVERAGE OF PRECIPITATION AFTER 18Z TOWARDS 00Z SUNDAY. DAYTIME HEATING IN CENTRAL AND SOUTHERN ZONES WILL AID IN FURTHER DESTABILIZING AIR MASS BEFORE FRONT TRAVERSES AREA...ALLOWING FOR INCREASED POP COVERAGE. STAYING CLOSE TO MODEL GUIDANCE FOR HIGHS WHICH WILL RANGE IN MID 80S TO LOWER 90S WITH HIGHEST TEMPERATURES SOUTH DUE TO LACK OF FRONTAL CLOUD COVER. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 240 PM MDT FRI JUL 11 2014 A DEEP UPPER LOW NEAR HUDSON BAY AT BEGINNING OF PERIOD WILL ROTATE SOUTH INTO MINNESOTA BY MONDAY MORNING AND THEN SWING EAST THROUGH THE EASTERN GREAT LAKES BY LATE TUESDAY. THIS WILL BRING A SIGNIFICANT CHANGE TO THE PATTERN WITH MUCH COOLER AIR SETTLING INTO THE CENTRAL PLAINS STARTING LATE MONDAY. AT THE SURFACE...A COLD FRONT WHICH SETTLED SLOWLY SOUTH ON SATURDAY WILL CONTINUE DROPPING DOWN INTO OKLAHOMA BY SUNDAY MORNING. AS THE UPPER PATTERN AMPLIFIES MONDAY...A STRONGER REINFORCING SHOT OF CANADIAN AIR WILL ARRIVE MONDAY AFTERNOON AND DOMINATE THROUGH MID WEEK. HIGH TEMPERATURES WILL REMAIN IN THE 80S SUN-MON BUT WILL ONLY REACH THE MIDDLE 70S TUE-WED WHICH IS AROUND 15-20 DEGREES BELOW NORMAL. A SLOW WARMUP WILL OCCUR AT THE END OF THE WEEK. THE FIRST CHANCE FOR PRECIPITATION IN THE EXTENDED PERIOD WILL BE SATURDAY NIGHT BEHIND THE WEAK COLD FRONT MOVING SOUTH AS A SHORT WAVE TROUGH IN MID LEVELS DROPS SOUTHEAST. NOT EXPECTING ANY HEAVY AMOUNTS THOUGH. AFTER THAT...THE NEXT FEATURE TO INCREASE PRECIP POTENTIAL WILL BE A JET STREAK WHICH WILL SLIDE SOUTHEAST FROM WYOMING SUNDAY NIGHT. THIS WILL GENERATE SCATTERED SHOWERS/TSTORMS FROM NORTHEAST COLORADO INTO NORTHWEST KANSAS PRODUCING LIGHT RAINFALL AMOUNTS. FINALLY...THE MAIN COLD FRONT WILL ARRIVE MONDAY AFTERNOON PRODUCING THUNDERSTORMS...MAINLY IN THE AFTERNOON- EVENING AND MAINLY SOUTH OF INTERSTATE 70 IF CURRENT TIMING UNFOLDS AS PLANNED. BOTH THE ECMWF AND GFS INDICATE PRECIPITATION CHANCES CONTINUING THROUGH MID WEEK...MAINLY IN THE WEST HALF OF THE CWA...AS A COUPLE MID LEVEL TROUGHS MOVE OVER THE AREA. THE BEST MOISTURE AND INSTABILITY WILL BE WELL TO THE SOUTH DURING THIS PERIOD HOWEVER...SO PRECIP AMOUNTS WILL BE ON THE LIGHTER SIDE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 549 PM MDT FRI JUL 11 2014 VFR CONDITIONS FORECAST FOR THE 0Z TAFS. BREEZY TO GUSTY WINDS WILL GRADUALLY DIMINISH THIS EVENING. SOMEWHAT UNCERTAIN AS TO WHEN THAT WILL BEFORE KMCK SINCE GUIDANCE ALL SUGGEST WINDS SHOULD BE FROM THE SOUTHEAST AND NOT THE SOUTH AS THEY CURRENTLY ARE. BEST GUESS IS WHEN WINDS DECLINE THIS EVENING THEY SHOULD BE MORE FROM THE SOUTHEAST BY THAT TIME. ONE OF THE NEAR TERM MODELS WAS INDICATING IFR CEILINGS OVERNIGHT FOR BOTH SITES. WILL WAIT TO SEE WHAT THE LATEST RUN OF THE MODELS SAY FOR THE NEXT SET OF TAFS BEFORE COMMITTING. STORMS SHOULD REMAIN NORTH OF THE TAF SITES TO NOT NEED A MENTION IN THE TAFS. KMCK WILL BE THE ONLY ONE WHICH STORMS MAY MOVE CLOSE TO...BUT THE EAST-NORTHEAST STORM MOVEMENT SHOULD KEEP THEM AWAY FROM THE SITE. OTHERWISE SCATTERED STORMS ARE EXPECTED SATURDAY AFTERNOON AS AN UPPER LEVEL SHORT WAVE TROUGH MOVES THROUGH. CURRENTLY DO NOT HAVE ENOUGH CONFIDENCE THEY WILL BE CLOSE ENOUGH TO TAF SITES TO INCLUDE A MENTION IN THEM. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...JN LONG TERM...DLF AVIATION...JTL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 701 PM MDT FRI JUL 11 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121315- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 701 PM MDT FRI JUL 11 2014 /801 PM CDT FRI JUL 11 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT THUNDERSTORM DEVELOPMENT THIS EVENING NORTHWEST OF A LINE FROM KIT CARSON COLORADO TO BENKELMAN NEBRASKA. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS WITH A FEW OF THE STORMS. ANY SEVERE THUNDERSTORMS SHOULD COME TO AN END BY LATE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MORE THUNDERSTORMS ARE POSSIBLE EACH DAY...SATURDAY THROUGH THURSDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. ANY SEVERE WEATHER REPORTS ARE APPRECIATED THROUGH SOCIAL MEDIA OR BY PHONE. JTL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 636 PM MDT FRI JUL 11 2014 COZ090-KSZ001-120100- CHEYENNE-YUMA COUNTY- 636 PM MDT FRI JUL 11 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO AND CHEYENNE COUNTY IN NORTHWEST KANSAS... AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF IDALIA...MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3996 10209 3979 10191 3963 10220 3977 10235 TIME...MOT...LOC 0037Z 231DEG 9KT 3976 10219 HUSTED
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT FRI JUL 11 2014
COZ090-120100-
YUMA COUNTY-
644 PM MDT FRI JUL 11 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF BURDETT...OR 15 MILES NORTHWEST
OF YUMA...MOVING EAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4006 10266 4011 10280 4035 10280 4036 10279
4044 10279 4044 10246
TIME...MOT...LOC 0044Z 282DEG 18KT 4027 10292
HUSTEDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT FRI JUL 11 2014
COZ090-120115-
YUMA COUNTY-
659 PM MDT FRI JUL 11 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 657 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF LONE STAR...OR 12 MILES
NORTHWEST OF YUMA...MOVING EAST AT 15 MPH.
QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED
WITH THIS STORM.
PEOPLE IN NORTHWESTERN YUMA COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
&&
LAT...LON 4044 10230 4002 10268 4008 10280 4035 10280
4036 10279 4044 10278
TIME...MOT...LOC 0059Z 281DEG 14KT 4025 10288
HUSTEDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT FRI JUL 11 2014
COZ090-120130-
YUMA COUNTY-
713 PM MDT FRI JUL 11 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
HIGHLAND CENTER TO 7 MILES SOUTHEAST OF LONE STAR TO ELBA...MOVING
EAST AT 25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4044 10220 4004 10248 3997 10281 4035 10280
4045 10275
TIME...MOT...LOC 0113Z 265DEG 20KT 4063 10248 4027 10276
3994 10324
HUSTEDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 732 PM MDT FRI JUL 11 2014 COZ091-120145- KIT CARSON COUNTY- 732 PM MDT FRI JUL 11 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 729 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF VONA...MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3955 10276 3941 10258 3925 10280 3938 10297 TIME...MOT...LOC 0132Z 224DEG 11KT 3938 10280 HUSTED
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM MDT FRI JUL 11 2014
COZ090-120215-
YUMA COUNTY-
759 PM MDT FRI JUL 11 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 756 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WRAY...MOVING NORTHEAST AT 10 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4030 10214 4021 10205 4007 10205 3993 10231
4004 10244
TIME...MOT...LOC 0159Z 216DEG 7KT 4010 10222
HUSTEDThe Goodland radar (KGLD), 91 km away, was scanning. The volume nearest the first event began at 02:18 UTC.
1 hail, 1 flash flood, 1 flood. Local standard time, as filed.
Hail was mostly dime to quarter size with a few larger stones the size of golf balls.
Extreme rainfall rates of 2.5 inches per hour resulted in flash flooding where Hell Creek crosses Road 17 near Road JJ. This location is about 13 miles north of Seibert. Several feet of water was noted over Road 17.
Earlier flash flooding at this location took several more hours for water to recede. The following day the road was no longer covered with water but was still impassible due to muddy conditions.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532020, 532027, 532030.